Some areas of AAO.org are temporarily unavailable. We apologize for the inconvenience and are working to restore access.

  • Ocular Pathology/Oncology

    In this case series, researchers describe 3 cancer patients who developed uveal effusion while taking immune checkpoint inhibitors.

    Study design

    Investigators retrospectively assessed the ocular findings of 3 patients at a single ocular oncology practice who were taking anti-PD-1 or anti PD-L1 monoclonal antibody therapy.

    The first patient was a 68-year-old African American man with metastatic adenocarcinoma who had received atezolizumab (anti-PD-L1). The other 2 patients were white men with metastatic cutaneous melanoma. One was a 52-year-old man treated with nivolumab (anti-PD-1) and the other 85-year-old patient was on pembrolizumab (anti-PD-1).

    Outcomes

    In all 3 patients, uveal effusion began 1 to 2 months after starting therapy. The disease resolved after 6 to 12 weeks in the 2 patients who discontinued systemic treatment. It persisted, however, in the 85-year-old patient who continued therapy.

    Limitations

    Although it was evident that local therapy was administered in 1 case, it unclear if it was the same in the remaining 2 cases (e.g., prednisolone 1% ophthalmic drops).

    Clinical significance

    Physicians should be aware that uveal effusion is a possible side effect of immune checkpoint inhibitor therapy. Future work may help elucidate whether CTLA-4 inhibitors could limit the number of patients who develop this side effect compared with PD-1 and PD-L1 inhibitors.